Tornadoes · United States · New Mexico · 2016

Unrated tornado, Lordsburg, New Mexico, September 1, 2016

This Unrated tornado ran 0.4 miles across Hidalgo County on September 1, 2016, touching down at 4:30 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
September 1, 2016
Touchdown
4:30 PM MDT (22:30 UTC)
Lifted
4:35 PM MDT (22:35 UTC)
On the ground
5 minutes
Path length
0.4 miles (0.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Hidalgo County
Touchdown point
32.356, -108.743
Lift-off point
32.359, -108.737
Record number
1609011630-01

What the Weather Service recorded

A surface high over the plains states brought moist southeast flow into the region with dew points into the upper 50s to lower 60s. An upper ridge was located right over the Rockies with weak flow aloft keeping storm motion very slow with flash flooding reported in Silver City due to 1 to 3 inches of rain. A weak tornado was even reported near Lordsburg.

A landspout tornado was photographed just northwest of Lordsburg. No damage was reported and no survey was done to rate the tornado. Location and path are approximate based on photographer location.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
22:09 UTC01:00 UTCFlood AdvisoryEPZ
01:35 UTC04:30 UTCFlood AdvisoryEPZ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the tornado touched down at Sep 1, 2:33 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 1, 2:33 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT THU SEP 1 2016

.SYNOPSIS...
Abundant moisture across the area will continue to fuel scattered
thunderstorms tonight and Friday. A few storms could produce heavy
rainfall amounts. On Saturday we will see less chances for rain
and warmer temperatures. For Sunday and Monday we will see a
slight chance for rain, mainly in area mountains, then on Tuesday
and Wednesday we will see our rain on the increase again.

&&

.DISCUSSION...
Currently a broad area of upper level high pressure continues to
sit over the intermountain west. Normally you would not associate
heavy rain with high pressure, but in this case the high is not
very strong and also the steering winds are very light which
allows storms to pop up and then sit over one location for some
time. Since these storms have a lot of moisture to work with and
they aren't moving very quickly a few of them will be able to
produce some very heavy rainfall amounts. This heavy rainfall
could lead to some isolated flash flooding. On Friday we will
begin to see a drying trend. Precipitable water values will still
be well above an inch, but that will be down from today's 1.50
readings. So our rain chances will continue on Friday and
Saturday, but the threat for flash flooding will diminish. For
Sunday and Monday we will continue to see a drying trend and most
locations will remain rain free for Labor Day. Looking at Tuesday
and Wednesday of next week, the upper level ridge will recenter
itself over the Gulf of Mexico and the circulation around the high
will help bring more moisture up out of northern Mexico, so we
will see our rain chances move back up for the middle of next
week.

Looking at our high temperatures, starting Friday we will begin a
slow warming trend. Our highs on Friday will be warmer than the
last couple of days, but they will still be a few degrees below
normal. For Saturday we will see near normal highs and then on
Sunday and Monday we will see highs 2 to 4 degrees above normal.
Finally as the moisture returns for the middle of next week we
will see highs dip a few degrees below normal for next Tuesday and
Wednesday.

&&

.AVIATION...Valid 02/00Z - 03/00Z.
P6SM FEW-SCT030-050 SCT-BKN080-100 through much of the pd. Plenty of
moisture remains in place with sct to nmrs 1-3SM +TSRA BKN020-040.
Winds will generally be E to SE AOB 12kts.

&&

.FIRE WEATHER...
Moist easterly flow will keep scattered to numerous showers and
thunderstorms going over the region through Friday. Drier air will
start to filter in for the holiday weekend when temperatures will
return to being above normal with lowland highs in the lower to mid
90s. Even with the warmer temperatures, relative humidities will
remain above 20 percent. A more moist and slightly cooler weather
pattern will start back up Tuesday and continue through the end of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  87  68  91 /  30  30  30  20
Sierra Blanca           64  83  64  87 /  30  30  20  20
Las Cruces              64  85  63  89 /  30  30  30  20
Alamogordo              63  85  63  88 /  30  30  30  20
Cloudcroft              50  64  49  69 /  40  50  50  40
Truth or Consequences   63  82  63  86 /  40  30  30  20
Silver City             58  78  57  82 /  40  50  30  30
Deming                  64  85  63  90 /  30  30  30  10
Lordsburg               64  87  63  90 /  40  30  20  10
West El Paso Metro      68  86  69  91 /  30  30  30  20
Dell City               63  84  63  88 /  30  30  20  20
Fort Hancock            68  87  67  91 /  30  30  30  20
Loma Linda              63  80  62  84 /  30  40  30  20
Fabens                  67  87  66  91 /  30  30  30  20
Santa Teresa            66  86  67  90 /  30  30  30  20
White Sands HQ          65  84  65  88 /  40  30  40  20
Jornada Range           62  84  61  88 /  40  30  40  20
Hatch                   64  84  64  88 /  40  30  30  20
Columbus                65  87  64  91 /  30  30  20  10
Orogrande               65  84  65  88 /  30  30  30  20
Mayhill                 52  70  53  74 /  40  50  40  40
Mescalero               53  73  54  77 /  40  50  50  40
Timberon                51  70  52  74 /  40  50  40  40
Winston                 54  76  53  79 /  40  50  40  20
Hillsboro               59  81  59  85 /  40  40  40  30
Spaceport               62  82  61  86 /  40  30  40  20
Lake Roberts            54  77  52  82 /  40  50  40  30
Hurley                  58  80  58  84 /  30  40  30  30
Cliff                   60  84  58  88 /  40  50  30  30
Mule Creek              56  81  54  84 /  40  40  20  10
Faywood                 59  82  59  86 /  30  40  30  30
Animas                  63  87  62  91 /  40  30  20  10
Hachita                 62  87  62  91 /  40  30  20  10
Antelope Wells          62  85  62  89 /  40  40  20  10
Cloverdale              61  81  60  84 /  40  40  20  10

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Sep 1, 11:20 AM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT THU SEP 1 2016

NMZ401>417-TXZ418>424-021730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS WILL PRODUCE HEAVY RAIN THAT
CAN LEAD TO FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCES FOR HEAVY RAIN WILL LESSON ON FRIDAY, BUT WE WILL
STILL HAVE A CHANCE OF RAIN. FOR THE WEEKEND WE WILL SEE MUCH
DRIER CONDITIONS WITH WARMER TEMPERATURES. FOR TUESDAY AND
WEDNESDAY WE WILL SEE A RETURN OF MOISTURE AND RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...
IF FLOODING IS OBSERVED PLEASE REPORT IT TO THE OFFICE VIA OUR 800
SPOTTER NUMBER OR VIA TWITTER USING OUR USERNAME @NWSELPASO

In the hours before

Special weather statement, Sep 1, 2:31 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT THU SEP 1 2016

NMZ413-417-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
231 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
315 PM MDT...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF OROGRANDE...MOVING SOUTH SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OROGRANDE AND THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3239 10612 3234 10584 3212 10595 3219 10623
TIME...MOT...LOC 2031Z 017DEG 6KT 3230 10597

TRIPOLI
Special weather statement, Sep 1, 2:36 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT THU SEP 1 2016

NMZ413-417-TXZ419-420-012115-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
236 PM MDT THU SEP 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
EL PASO AND NORTHWESTERN HUDSPETH COUNTIES UNTIL 315 PM MDT...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUECO TANKS...MOVING SOUTH SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUECO TANKS...LOMA LINDA...DESERT HAVEN...HOMESTEAD MEADOWS...
BUTTERFIELD AND HUECO MOUNTAIN ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3204 10607 3200 10587 3175 10591 3183 10621
TIME...MOT...LOC 2036Z 017DEG 6KT 3196 10600

TRIPOLI
Local storm report, Sep 1, 3:09 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT THU SEP 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HEAVY RAIN       3 NNW SILVER CITY       32.82N 108.28W
09/01/2016  M1.00 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1600318

BRICE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Santa Teresa, NM (KEPZ), 12:00Z

10.5 hours before the tornado, 200 km from the path. September 1, 2016.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 798 joules per kilogram, CIN -27, lifted condensation level 941 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 11 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
597 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
11 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Santa Teresa, NM (KEPZ), 00:00Z

1.5 hours after it, 200 km from the path. September 2, 2016.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 117 joules per kilogram, CIN -77, lifted condensation level 1895 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-77 J/kg
Surface CAPE
298 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The radar

The Tucson radar (KEMX), 185 km away, was scanning. The volume nearest the touchdown began at 22:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:30 UTCTORNADOLordsburgHidalgo, NMTIME AND LOCATION APPROXIMATE AS PICTURE WAS FROM UNKNOWN SOURCE. LANDSPOUT TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of September 1, 2016

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 18:07 PM EDTEF0Taylor, FL0.025
September 18:36 PM EDTEF0Taylor, FL0.025
September 18:38 PM EDTEF0Orange, FL1.5150$21,000
September 18:40 PM EDTEF0Lake, FL4.3250$22,000
September 110:39 PM EDTEF0Taylor, FL0.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.